The Royal College of Psychiatrists has published a new information resource on isotretinoin and mental health. The resource is aimed at individuals considering taking the medication, also known by the brand names Roaccutane or Accutane, for the treatment of acne.
An estimated 48,000 people in the UK currently take isotretinoin for severe acne that is resistant to other treatments, or acne that might cause permanent scarring. First approved for acne in the 1980s, millions of people around the world have taken the drug without experiencing any problems. However, over the years, some people have reported changes in their mood while taking the medication.
The College’s resource is the first of its kind, focusing on isotretinoin and its possible association with mood changes and mental illness, as well as the benefits of the medication. It aims to help patients make an informed decision when considering if the medication is right for them.
Developed with individuals with lived experience of mental illness, the resource explains some of the mental health problems that people have reported while taking and after stopping isotretinoin. It also looks at how frequently these problems have been reported, and what people should do if they experience them.
Between 1 in 1,000 and 1 in 10,000 people taking isotretinoin might experience small changes in their mental wellbeing, such as tearfulness, low mood, anxiety and agitation.
More serious mood and behaviour changes affect less than 1 in 10,000 people. Those affected might experience depression, behave unusually, show signs of psychosis such as losing contact with reality or hearing voices, have suicidal thoughts, harm themselves, attempt or die by suicide.
These feelings and behavioural changes have been reported in people who have had mental health problems in the past, and in people who haven’t. They have happened while people are taking isotretinoin, and after they have stopped taking it.
The Royal College of Psychiatrists urges anyone taking isotretinoin to pay close attention to their mood throughout and after treatment and to inform their doctor if they experience any changes in mood or behaviour.
Consultant Psychiatrist Dr Jim Bolton, expert contributor to the College’s isotretinoin and mental health resource, said:
“We encourage people to discuss any mental health concerns with their clinician prior to taking this medication, including any history of mental illness. Be aware of the symptoms of depression and take note of mood, thoughts or behaviours before, during and after use. It’s often useful to enlist the help of friends and family to keep track of this. If you notice any substantial changes from your normal emotional state, speak to your clinician immediately to decide the best course of action for you. If you are already under the care of a mental health professional, let them know you are thinking of taking the drug.
“Isotretinoin’s effects are a burgeoning area of scientific research; the exact frequency of mental health problems experienced by patients taking it is still unknown, and emerging evidence should be routinely reviewed. Unfortunately, depression is a common illness. This makes it hard to say whether people who develop depression do so due to isotretinoin, or if it is coincidental. Some people have reported becoming depressed while taking it and, in some cases, found that their depression improved when the medication was stopped, and returned when it was restarted.
“In other cases, these people found that their depression did not return when isotretinoin was restarted. Even though the chance of experiencing mood changes is considered low, people should feel confident asking questions of their treating clinician and consider the level of risk they feel is acceptable to them.”
Dr Jane Ravenscroft, on behalf of the British Association of Dermatologists, said:
“Acne is a skin condition which often causes considerable psychological distress to patients. Extensive research has shown that isotretinoin is very effective in clearing severe acne. In our view, the best approach to treating acne is for the specialist to discuss the benefits and possible risks of all suitable treatments with patients, so a shared and informed decision can be made.
“The Royal College of Psychiatrists’ Isotretinoin and Mental Health information resource offers important additional evidence-based information for patients. It explains what is known regarding the links between acne, isotretinoin and mental health. This will help people decide whether isotretinoin is the right treatment for their severe acne when other treatments have not worked. The British Association of Dermatologists is happy to endorse this leaflet written by the Royal College of Psychiatrists.”
The full resource can be found in our mental health section of the website.
Mental health resources
The College has produced a wide-range of readable, user-friendly and evidence-based information on mental health problems, treatments and other topics, written by qualified psychiatrists with help from patients and carers.